SESSION TYPE: Pleural Student/Resident Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Temsirolimus is a novel highly specific inhibitor of the mammalian target of rapamycin (mTOR), a regulator of tumor cell growth and angiogenesis. It has demonstrated efficacy in both untreated and previously treated patients with advanced renal cell carcinoma (ARCC). Although temsirolimus has an overall acceptable safety profile, one of its most concerning adverse events is pulmonary toxicity traditionally manifested as pneumonitis. Furthermore, respiratory symptoms of any grade have been reported in up to half of treated patients.
CASE PRESENTATION: We present the case of a 53 year-old man with a 5-year history of ARCC with metastases to the lung, liver, brain, omentum and retroperitoneum who had disease progression on multiple chemotherapeutic regimens. He was subsequently started on intravenous temsirolimus 25 mg once weekly. A routine surveillance chest CT done 8 weeks after the initiation of therapy showed new small bilateral pleural effusions. The patient was kept on temsirolimus as he was clinically stable but later developed a progressively worsening dyspnea. Another chest CT done 6 weeks after the previous one showed a new moderate free-flowing right pleural effusion and a new small loculated left pleural effusion with no evidence of pneumonitis. 1450 cc of serosanguinous fluid were removed during a right thoracentesis. Analysis of the fluid showed an exudate, with negative cultures and cytology. Temsirolimus was subsequently discontinued with significant clinical and radiographic improvement of both pleural effusions.
DISCUSSION: Although pneumonitis has been reported in up to 36% of patients treated with temsirolimus, this is to our knowledge the second case report of temsirolimus-related pleural effusion and the first one involving a thoracentesis. The pleural effusion in our patient is very likely due to temsirolimus given the onset and resolution of the effusions and symptoms with the initiation and discontinuation of therapy, respectively. Moreover, other etiologies such as a parapneumonic effusion (negative pleural fluid cultures), malignant effusion (negative pleural fluid cytology) and subdiaphragmatic irritation due to metastatic liver disease (not temporally related to the effusion) are less likely. The mechanism of temsirolimus-induced pleural effusion is unclear but may involve an inflammatory process given the abundance of neutrophils (61%) in the removed pleural fluid.
CONCLUSIONS: We have described a case of temsirolimus-related pleural effusion. Patients with an effusion and concurrent respiratory symptoms would benefit from discontinuation of the drug.
1) Drug-related pneumonitis in patients with advanced renal cell carcinoma treated with temsirolimus. Maroto JP et al. J Clin Oncol. 2011 May 1;29(13):1750-6.
2) Temsirolimus in renal cell carcinoma with sarcomatoid differentiation: a report of three cases. Areses MC et al. Med Oncol. 2011 May 11. [Epub ahead of print]
DISCLOSURE: The following authors have nothing to disclose: Wassim Labaki, Eric Anderson
No Product/Research Disclosure InformationGeorgetown University Hospital, Washington, DC